Couldn't find what you looking for?

TRY OUR SEARCH!

Hello, I have noticed some strange things ever since my father has started taking beta blockers for his condition. My father has high blood pressure problems and because of that, he has been prescribed with beta blockers. His condition improved a lot, but with the start of the therapy, I have noticed that he has some memory loss. Is that possible?

Loading...

Actually, it is. There are many side effects that can occur while on beta blockers. This also depends on the type of the beta blockers choose. And yes, unfortunately, it is possible for memory loss to occur. That happens very rarely as a side effect, but it might happen. There is also depression, impotence, nausea, vomiting…
Reply

Loading...

My step-dad and I are both on it (metoprolol). He has, what I would call, severe short term memory loss, and I have noticed mine is not as sharp as it used to be. My mom found out they were using it to treat PTSD for vets, since it caused them to forget about their experiences. Funny that. My father and I are in the process of tapering off and finding another drug that does not rob you of yuour memory. My doctor thinks I am wrong, because 50 million people are on the drug.
Reply

Loading...

I have been on several beta blockers over the last 20+ years. One of the longer-term beta blockers was metoprolol. Not once has any of my doctors over those years told me about possible memory loss and none of the drug information that came with my prescriptions says anything about memory loss as a side effect. I only learned about it while watching an episode of Boston Legal, of all things.

The problem I have with using these drugs for PTSD or any other memory modification, is that it is NOT selective memory loss. I still have vivid memories of being molested by my step-father at age 12 but don't remember much else, especially the good things that happened to me around that age. As a matter of fact, all of my memories have been steadily diminishing since I've been on beta blockers. I know it's not physiological because I had a CAT scan of my brain done 5 years ago when an episode of Bell's Palsy was misdiagnosed as a stroke. The technician walked into the exam room and questioned my doctor about my age because he said "her brain is that of a 25-year-old", he said there was zero shrinkage so he thought the numbers had been transposed (I wish!).

Anyway, the beta blockers have done nothing to blunt the recent memories I have of my father slowly dying of cancer 3 years ago, or my step-son being killed at the age of 25 just 2 months before that. or my dear friend Lou dying of cancer 3 months ago. But they've all but erased my memories of high school graduation, my senior prom, my first kiss, etc... Thank God I still remember giving birth to my 2 beautiful sons.
Reply

Loading...

I had thought the same thing since I've been on them for 3 years. Hair loss was my initial concern but I heard on the news that memory loss is also a side effect. I'm looking into natural alternatives.
Reply

Loading...


yes, this is exactly my problem. I cannot remember things that i used to before i started taking daily Beta blockers. On the other hand i have no difficulty with learning new things and have just completed an online postgraduate science degree at age 54.

Reply

Loading...


I was on a beta blocker when I was around 40 years old. It caused severe short term memory loss. Dr. took me off it and with in a week I was back to normal. Having trouble with rapid heart beat and will be seeing a Dr. in August. I will not go back on a beta blocker. I have enough trouble remembering things now that I am almost 61. Talk to Dr. about your dad. It is highly possible that the med is causing it. Don't let a Dr. tell you it won't.
Reply

Loading...

I was on a beta blocker for only a short time, but I immediately noticed that my memory was impaired, making new memories, and everyday my child hood memories become nothing more then just a few snap shots. I have been off them for a long time now, but my memory has never and doesn't look like returning to normal. If I go shopping I need to take a list with me if I need to get 4 or more items. I fear it has done more then temporary damage.
Reply

Loading...

I started taking two 3.125 carvedilol tablets daily on 8/29/14 at age 81 after my previous cardiologist retired.  His replacement prescribed a beta-blocker to reduce hypertension and overall stress on my heart.  At the time I had no pain and exercised regularly but not strenuously.  Within a few days after taking the pills I felt tired and occasional chest pain.

I told the new cardiologist of my side effects.  He suggested I take one pill a day, and added that it takes the body time to adjust to the medication.  I complied but felt the same after another week or so.  I called the cardiologist's office and was told to take one 25mg metroprolol tablet daily.  After taking that for a week, I still felt the same.  Then I started taking only 1/2 pill a day.

About that time I noticed I couldn't immediately recall the names of people I saw weekly.  I could not recall the name of the dentist I had visited one or more times a year for a decade.  I forgot words in a prayer I delivered at a dinner meeting.  I could not remember the difference between two types of sell orders when I wanted to limit risk in an investment account.  My memory lapses were rare before taking a beta-blocker.  My conclusion is that beta-blockers caused the memory loss.  I stopped taking beta blockers yesterday.  Expect to know soon (in days, weeks, ?) if the memory loss is short term.

Reply

Loading...


it is strange my aunt is also taking this medicine but did not hear about such problem.
how long your father has been taking this medicine
Reply

Loading...

I am 36 & take beta blockers for high blood pressure, due to anxiety, I take it more for the shakes! My shakes are gone but I can't remember a thing, my partner is starting to get frustrated with me! I feel kind of like I have brain damage! I'm slow & can't remember a thing! Now I have to weigh up, do I deal with the shakes or memory loss?? Pretty sure shakes it is!!!
Reply

Loading...

Common side effects: Drowsiness or fatigue; Cold hands and feet; Weakness or dizziness; Dry mouth, eyes, and skin. Less common side effects: Wheezing, trouble breathing, or shortness of breath; Slow heartbeat; Trouble sleeping or vivid dreams while asleep; Swelling of the hands and feet. Rare side effects: Abdominal cramps; Throwing up; Diarrhea; Constipation; Back or joint pain; Skin rash; Sore throat; Depression; Memory loss, confusion, or hallucinations; Impotence.

So memory loss is rare side effect of Beta-Blockers.

Let your father tell his doctor right away if he has any of these side effects. Do not stop taking his medicine unless his doctor tells him to. If he stops taking your medicine without checking with his doctor, it can make his condition worse. 

 ***this post is edited by moderator *** *** web addresses not allowed*** Please read our Terms of Use

Reply

Loading...

Since you have stopped it, has memory returned to normal?
Reply

Loading...

Beta blockers do cause memory loss. I was given Atenolol in the hospital. The prescription leaflet only mentioned confusion which I noticed immediately. Then it got worse as I was eating foods high in sodium and the prescription dosage was increased. I was studying and had to skip the medication when writing essays. However the memory receded to the point I could not venture out to shop on my own as I would not find my way back home. My doctors at my university clinic confirmed that I had memory loss and told me to stop taking Atenolol immediately and good luck with my exams which were two weeks away. My doctor in my country said Atenolol does not cause memory and is the number one drug In the world. Fortunately for me I experienced the path the medication takes into the brain and rubs you of your memory and the path of the memory returning to the compartments in the brain. Beta blockers are to be the last choice unless there is heart disease. The doctors at the university also said to stop eating salt, walk briskly... I do not take blood pressure meds now. I cook everything fresh no salt. Occasionally, my pressure will be high and I stop eating and drink water. I don't have heart disease ie sugar, cholesterol and high blood pressure so beta blocker should not have been the first choice prescription I was told. you really have to watch the salt and sugar intake, and eating out. Processed foods and restaurant foods are high in sodium, so I eat salads when out and add my dressing which is very little.
Reply

Loading...

I was on a beta blocker for about three years for High Blood Pressure. I would be in deep thought at night in bed When I was very tired and just about to dose off. It eventually happened so often and happening when I wasn't about to fall to sleep that it scared the heck out of me. I thought I was losing my mind. I asked to be taken off beta blocker and the episodes went away. I will never go back on a beta for HBP. A couple of doctors said it was my imagination, another said it was quite possible and had the story story before.
Reply

Loading...